Help for Tramadol Abuse

Considered a novel analgesic medication, tramadol is an prescription opioid drug used to treat symptoms of pain.

While tramadol is a narcotic drug and acts on the opioid receptors along the central nervous system, it also affects the reuptake of serotonin and norepinephrine, which makes it slightly different from other opioids.

Issues with Abuse

tramadol abuseMarketed under the brand names of Ultram, Ultram ER, ConZip, Ryzolt, Ultracet, and Rybix ODT, tramadol was originally thought to have a low potential for abuse and addiction and therefore may have been prescribed as a “safer” alternative to other opioids like OxyContin or Vicodin. Tramadol, like other opioids, is not immune to being abused, however, and it was listed as a “drug of concern” in 2008 by the Drug Enforcement Administration (DEA), ABC News reports. In 2014, the DEA rescheduled tramadol as a controlled substance, placing it into Schedule IV and making it more tightly regulated, as it is recognized to have abuse, diversion, dependency, and addiction potential.

The DEA estimates that as of the 2012 National Survey on Drug Use and Health (NSDUH), more than 3 million people over the age of 12 in the United States had abused tramadol at some time in their lives. Opioid drugs are highly addictive, and the National Institute on Drug Abuse (NIDA) reports that over 2 million Americans were considered to have a substance abuse disorder involving a prescription opioid in 2012. Prescription opioid abuse and addiction has even been termed an epidemic in the US by the Centers for Disease Control and Prevention (CDC), which publishes that even a single prescription of opioids can potentially lead to addiction.

Opioid addiction is highly treatable, however, and rehab often starts with detox.

Since tramadol has a slightly different method of interaction in the brain, there may be two distinct withdrawal syndromes that can occur when the medication is stopped suddenly. Most people may suffer from the typical opioid withdrawal syndrome, which is like a bad case of the flu, including nausea, vomiting, racing heart rate, insomnia, hypertension, sweats, fever, muscle aches, restlessness, and clouded thinking. The DEA reports that 10 percent of people may experience an atypical opioid withdrawal syndrome that may manifest with hallucinations, confusion, tingling in the extremities, anxiety, and panic attacks.

Withdrawal is best managed through medical detox that can help to reduce drug cravings and minimize withdrawal symptoms with the help of medications and constant medical and mental health monitoring and care. After detox, individuals are more stable physically and can then enter into a treatment program that will include therapeutic methods, counseling sessions, and support group meetings to aid recovery and prevent relapse.

How Tramadol Abuse Starts 

The Food and Drug Administration (FDA) has modified the label for tramadol-containing products many times. In fact, the FDA publishes a warning on the Ultram ER label that the drug may be regularly abused, especially by those with a history of substance abuse or addiction.

Women may be more likely to abuse tramadol than men as more women visited emergency departments (EDs) for adverse reactions to tramadol, the Drug Abuse Warning Network (DAWN) published in 2011. Prior to its scheduling as a controlled substance in 2014, it may have been easier for recreational abusers of tramadol to obtain the drug, which may have made it an attractive alternative to more tightly controlled opioids. Healthcare providers may be prone to tramadol abuse because of their professional connections, ease of access, and exposure to the drug.

Tramadol abuse may start out with a legitimate prescription for pain relief, and individuals may continue to use the drug beyond its medical necessity, which is considered abuse. Individuals may take more of the drug than prescribed at one time, or crush the tablets to snort, smoke, or inject them. Those seeking tramadol may invent symptoms to try and get a prescription for the drug or “shop” different doctors until they find one (or two) who will prescribe them the drug.

When people take an opioid like tramadol, pain sensations are dulled, pleasure is enhanced, and they may feel mellow and relaxed. Over time, a tolerance to tramadol may set in, requiring that more of the drug is taken for it to continue to be effective. Increasing the dosage can lead to further complications. Individuals may begin to feel that the drug is necessary to continue to feel good and may experience uncomfortable withdrawal symptoms when they stop taking it.

Tramadol can cause dependence, as is highlighted by the FDA warning labels on Ultram ER, even when used through a legitimate prescription. Dependence on and tolerance to tramadol can make it more likely for a person to then abuse the drug in an effort to avoid opioid withdrawal symptoms, to continue to feel “good,” and as an answer to potential drug cravings. Abuse of tramadol, even when use started out with a necessary prescription for the drug, can stretch beyond an individual’s ability to control it, thus continuing on to addiction.

How to Spot Tramadol Addiction

Even individuals without a personal history of addiction or substance abuse may develop a dependency on tramadol products, as documented in the Primary Care Companion to the Journal of Clinical Psychiatry. Dependency and addiction are not interchangeable; in fact, a dependency on a drug can exist independently of addiction, although the reverse is rarely true. A dependency is a physical reaction to a drug caused by changes in brain chemistry. Tramadol works on opioid receptors in the brain and changes the production, flow, and reabsorption of some of the brain’s chemical messengers, or neurotransmitters. When these messengers are constantly disrupted, the brain’s chemistry is altered, and it doesn’t work quite the same without the drug’s interaction. This is when a dependency is created. Withdrawal symptoms, tolerance, and drug cravings are symptoms of chemical dependence.

Addiction is not only physical, but also behavioral and psychological.

The current Diagnostic and Statistical Manual of Mental Disorders, the DSM-5, as published by NIDA, defines the following as signs of a substance use disorder:

  • Taking more tramadol than intended at one time or for a longer duration than intended
  • Many attempts to stop taking, or control the use of, tramadol without success despite the desire to do so
  • Tramadol cravings
  • Using tramadol even with the knowledge that doing so may have negative physical, social, or emotional consequences
  • Exorbitant amount of time is spent trying to obtain tramadol, using it, and recovering from its use
  • Use of tramadol prevents the fulfillment of obligations related to school, work, or family
  • Discontinuation of activities previously enjoyed due to drug use
  • Trouble with relationships due to substance abuse
  • Using tramadol in situations that are physically dangerous or risky
  • Developing a tolerance to tramadol
  • Withdrawal symptoms when tramadol use is stopped

Loved ones may notice mood swings, erratic behaviors, a drop in grades or production at work, increased secrecy and social withdrawal, strange sleep patterns, fluctuations in weight or changes in appetite, along with a lack of concern for physical appearance and potential financial, criminal, or legal difficulties.


Tramadol may not produce the same “high” as other opioids initially, which may cause individuals to have the false impression that the drug isn’t working and prompt them to take more. As a central nervous system depressant, this can have disastrous effects, causing heart rate, blood pressure, body temperature, and breathing to get dangerously low.

Taking too much tramadol at one time may result in a potentially life-threatening overdose. In 2014, about 125 people died every day from a drug overdose in the United States, and more than 60 percent of these involved opioid drugs, The New York Times published. The DAWN report of 2011 reported 20,000 ED visits involving the nonmedical use, or abuse, of tramadol products specifically.

Smoking or snorting tramadol powder after crushing the tablets bypasses the drug’s natural absorption method through the gastrointestinal system and sends the entire dose of the drug straight into the bloodstream, increasing the risk for an overdose. Mixing tramadol with other drugs or alcohol can be especially risky, as this can increase the odds for a life-threatening overdose as well. Around 40 percent of all ED visits involving adverse reactions to tramadol products involved additional pharmaceutical products, DAWN reports. Especially when mixed with other central nervous system depressants like other opioids, benzodiazepines, or alcohol, tramadol can lower vital life functions and an overdose may occur.
Signs of a tramadol overdose include:

  • Trouble breathing
  • Weak pulse
  • Bluish tinge to fingernails or lips
  • Slow blood pressure
  • Drowsiness
  • Nausea or vomiting
  • Confusion
  • Difficulties staying awake or loss of consciousness
  • Lack of muscle control

An overdose should be considered a medical emergency. If one is suspected, professional help should be sought immediately. Naloxone, an opioid antagonist drug, can be administered to reverse the effects of an overdose, and many first responders carry it.

Explore Help for Tramadol Abuse

Start The Admissions Process Now


Your 1-on-1 consultation and Insurance Verification are 100% Free


All you have to do is pick up the phone and call or chat now


We will never share your information with a third party without your explicit consent

Call Now (888) 966-8152